Migraine News for October 1999
Migraine Treatment Can Trigger 'Rebound'
| USAToday 10/26/99- Updated 09:20
AM ET Oct. 26, 1999
By Rita Rubin, USA TODAY
The only over-the-counter medication marketed for migraine relief should warn that overuse can cause headaches, a Houston neurologist writes in the October issue of Headache.
"Rebound headache," as the little-understood phenomenon is known, can stem from too much caffeine or prescription migraine drugs, as well as non-prescription pain relievers. Because Excedrin Migraine is specifically targeted for migraine treatment, its label should spell out the risk of rebound headache, says Randolph Evans.
In a letter to Headache, Evans describes a patient whose periodic migraines evolved into daily headaches. She feared a brain tumor or an aneurysm, but an examination and MRI scan of her brain were normal, Evans says.
When he learned that her headaches coincided with popping two to six Excedrin Migraine tablets every day, Evans says, he recognized that she was experiencing rebound headaches and advised her to stop taking the drug.
"She was just incredulous," Evans says. "She just didn't understand how a drug for headaches could cause headaches." But 10 days after she quit, the frequency of the woman's headaches decreased dramatically, he writes.
"Virtually all medications used to treat headache can become a cause of headache if overused," says Richard Lipton, a neurologist from Montefiore Medical Center in New York who was a consultant to Bristol-Myers Squibb in the development of Excedrin Migraine.
For reasons that aren't clear, "I think migraine sufferers have a particular vulnerability," Lipton says.
In January 1998, Excedrin Migraine became the first non-prescription drug approved to treat mild to moderate migraine pain. It contains the same ingredients as Excedrin Extra Strength: 250 milligrams of acetaminophen, 250 milligrams of aspirin and 65 milligrams of caffeine. But only Excedrin Migraine bears instructions and warnings related to treating a migraine.
This month, the Food and Drug Administration approved marketing Excedrin Migraine for the treatment of all migraine-related symptoms, including nausea, sensitivity to light and sound, and difficulty performing activities.
A revised label accompanies the expanded indication. Both original and new labels warn consumers to see a doctor if they have daily headaches.
The old label warns migraine sufferers against taking the drug for more than 48 hours. The new label makes no mention of a time limit. It simply says to take two tablets and to see a doctor if symptoms persist or worsen.
That's inadequate, Evans says. "Rebound is not a rare side effect. Why not list this as a potential side effect?"
But many doctors, let alone consumers, aren't familiar with rebound headache, Lipton says. "You can't put on the label 'Overuse causes rebound headache,' " he says. "Who knows what overuse is? Who knows what a rebound headache is?"
In a letter to Evans, Howard Hoffman, Bristol-Myers Squibb's executive medical director, says that following dosing instructions and warnings, especially about daily headaches, is enough to prevent rebound.
For further information on 'Rebound' headaches please view the following pages:
[ Return to MAGNUM ]